Q: Recently there has been a lot said about memory and estrogen. I have a terrible memory and it seems to be getting worse.
I am 52 years old and had a lumpectomy five and a half years ago; I have been cancer-free since. I don't see my oncologist any more, since I completed my five years last spring. I am now going through menopause.
My question is, after five years, is it safe for me to take estrogen, and if not, is there anything else I can do to sharpen my memory? -- J.L.
A: Congratulations on being cancer-free for five years. That's wonderful. But I hope you are having your breasts checked regularly by someone if not your oncologist.
Do you know if your breast cancer was tested to see if it was responsive to estrogen or not? If you decide to take estrogen for any reason, this knowledge may be a factor in making that decision. Research studies, however, don't make it clear how much risk, if any, there is for someone in your situation to use estrogen replacement therapy.
A few medical reports over the past few years have examined the effect of estrogen on memory. The studies, in general, have indicated a positive impact. Although most of the studies have been conducted on mice, a couple of studies in women also showed some promise.
Many things can decrease your memory. They include medical problems, drugs and a busy, high-stressed life. Contributing medical disorders include neurological diseases, depression and other psychiatric illness, as well as metabolic and endocrine disturbances. So, finding and treating one or more of these co-existing medical problems can dramatically improve memory functioning.
Memory and other thinking functions can also be dramatically decreased by the overuse of drugs including alcohol, many illegal drugs, and many psychoactive medications such as sedatives and anti-anxiety prescriptions.
But in my experience, the most common cause of decreased memory in someone your age is psychological. Most often this is a response to increased stress and anxiety that may be a response to major life changes, which may include menopause. But it can also be an early indicator of clinical depression.
Since you are having these concerns about your memory, certainly something that can cause a lot of stress in itself, I suggest you find someone to talk with about the problem. Then explore if you have psychological issues that need to be addressed.
And before doing anything specific about a memory problem, it's also critical to define what type of memory impairment you might have and how significant it is. This can be done by a series of tests over the years.
Regardless of the cause of memory impairment, you can do much to keep your memory sharp on your own. Maintain an emotionally and physically active interest in life. Employ a number of memory strategies, such as rehearsing and repeating, using cues, organizing notes and remembering things in small bits. A number of books in stores or at your local library can be of help.
Update on glaucoma treatment: If you or a family member has glaucoma, a new approach to treatment may be important for you to know about.
Treatment requires surgery or applying eyedrops two or more times per day. These eyedrops can be a major problem for people with asthma or certain heart conditions.
Recently a new type of eyedrop -- Xalatan -- has been introduced that does not cause these side effects. It is similar to a naturally occurring hormone called prostaglandin. A recent study shows it reduces the eye pressure by 30 percent when used once a day.
However, it does have side effects, including burning and irritation of the eye. Also, it may gradually make the iris of the eye more brown.
Dr. Allen Douma welcomes questions from readers. Although he cannot respond to each one individually, he will answer those of general interest in his column. Write to Dr. Douma in care of Tribune Media Services, 435 N. Michigan Ave., Suite 1400, Chicago, IL 60611.
This column is for informational and educational purposes only. It is not intended to provide medical advice or take the place of consultation with a doctor or other health-care provider.